Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Goodland, KS

May 31, 2000Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2000, 6:58 PM MDT for Dundy County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2000, 6:58 PM MDT (00:58 UTC)
Expired
May 31, 2000, 8:00 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:32 PM MDTHail 1Benkelman, NE
May 31, 8:05 PM MDTHail 0.88Max, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010100
SVRGLD
NEC057-010200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 800 PM MDT

* AT 658 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER MAX...OR 7 MILES NORTHEAST OF BENKELMAN...MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THIS WARNING INCLUDE...PARKS...MAX...HAIGLER AND
  BENKELMAN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

ALSO STRONG THUNDERSTORMS WERE DEVELOPING JUST NORTH OF HAIGLER.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 4000 10205 4001 10134 4033 10133 4034 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:05 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 31, 2:05 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT WED MAY 31 2000

...FORECAST CONCERNS ARE TEMPS THU AND TYPE OF POSS PRECIP THU
NIGHT...

STRATUS RETREATING NORTH AND DISSIPATING RAPIDLY TODAY SO THAT ALL
OF CWA PC OR BETTER ATTM. TEMPS WARMING RAPIDLY COMPARED TO COOL AM.
CAPES RISING BUT STILL VERY STABLE ALOFT. CONTINUE TO CARRY SLIGHT
CHANCE OF TSTMS IN CO AND NEB COUNTIES THIS EVENING BUT THINK REST
OF CWA STILL TOO STABLE.

ETA INITIATED BEST AT 50H WITH RESPECT TO RIDGE HT/ORIENTATION AND
ALSO AT SFC. ETA HAS DONE WELL WITH THIS SYSTEM SO FAR SO WILL
STICK WITH IT.

AS WARM FRONT PULLS NORTH INTO NEB THIS EVENING IT WILL PLAY A
SIGNIFICANT ROLE IN THEIR TSTM ACTIVITY TONIGHT. AS S/W WITH
ASSOCIATED SFC LOW PULLS EAST LATE TONIGHT ACROSS THAT STATE EXPECT
COLD FRONT TO PUSH RAPIDLY SOUTHWARD BEHIND IT. DO NOT SEE MUCH
CHANCE FOR PRECIP IN NW KS AS LITTLE CHANGE IN STABILITY ALOFT. COOL
FRONT SHOULD PASS THRU MY ENTIRE CWA BEFORE NOON THU.

MODELS SHOW LLJET AND WINDY CONDITIONS TONIGHT PRIOR TO FRONT
(PASSES DURING LATE NIGHT/EARLY DAYLIGHT HOURS THU). UPSLOPE SETS IN
DURING DAY THU AND BY THU NIGHT SHOULD BE SUFFICIENT TO RESULT IN
20-30 PERCENT CHANCE OF PRECIP. ONCE AGAIN CONSIDERING ALOFT
CONDITIONS...NOCTURNAL TIMING AND FRONT TO SOUTH THINK PRECIP WILL
BE LIGHT WHERE OCCURS AND MORE OF A STABLE LIGHT RAIN/SHOWER/DRIZZLE
TYPE.

FRI WINDS TURN MORE SOUTHERLY AND SHOULD RETURN TO MORE PC
SITUATION. REMAINS FAIRLY MILD/WARM AS SFC HIGH TO NORTH MOVING
E/SE. SLIGHT POSS FOR AFTERNOON THUNDERSTORMS AS LOW ALOFT BEGINS TO
MOVE INTO AREA FROM WEST.

THROUGHOUT FCST HAVE GONE MOSTLY WITH GUID TEMPS SLIGHTLY LEANING
TOWARDS WARMER FAN ON FRI.

IN EXTENDED BOTH ECM AND MRF GENERALLY IN AGREEMENT WITH MOD S/W
MOVING ACROSS AREA FRI NIGHT INTO SUN. LITTLE CHANGE IN NEAR NORMAL
TEMPS THROUGH WEEKEND WITH CHANCES FOR PRECIP IN FORM OF
THUNDERSTORMS FAIRLY GOOD. MONDAY LOW MOVES TO SE WITH SEVERAL DAYS
OF DRYING AND WARMING SETTING IN AS RIDGE ALOFT REBUILDS FROM WEST.

.GLD...NONE.

RJC

In the hours before

Special weather statement, May 31, 6:36 PM MDT, 22 minutes before
COZ092-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT WED MAY 31 2000

...THUNDERSTORMS WILL PRODUCE STRONG OUTFLOW OF WINDS ACROSS
PORTIONS OF CHEYENNE COUNTY UNTIL 8 PM MDT...

AN OUTFLOW OF STRONG THUNDERSTORM WINDS WERE MOVING NORTH AND WILL
ENTER THE SOUTHERN PORTIONS OF CHEYENNE COUNTY THIS EVENING. AT
TIMES STRONG SOUTH WINDS BETWEEN 30 TO 40 MPH WITH GUSTS AROUND 50
MPH WILL OCCUR ACROSS PORTIONS OF THE COUNTY UNTIL 8 PM MDT.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OR LIGHTWEIGHT OUTDOOR OBJECTS.  HIGH WINDS CAN TOPPLE TREES...BLOW
WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

&&

VPAPOL\
Local storm report, May 31, 6:55 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT WED MAY 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    9 NNE KIT CARSON          CO   65 MPH TSTM GUST
05/31/00   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0652 PM    9 NNE KIT CARSON          CO   60 MPH TSTM GUST
05/R31/00   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

AWJ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:56 PM MDTSevere Thunderstorm WarningGLDDundy29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.